Alert archive / Mississippi / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 628, NWS Jackson, MS

August 2, 2003Leflore County, Mississippi

NWS Jackson, MS issued this severe thunderstorm warning at Aug 2, 2003, 3:11 PM CDT for Leflore County, Mississippi. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2003, 3:11 PM CDT (20:11 UTC)
Expired
Aug 2, 2003, 3:40 PM CDT
In force
29 min
Issued by
NWS Jackson, MS
Area
Counties, with a storm outline in the text

County Leflore County, MS

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 8.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1366 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1366 J/kg
Mixed-layer CIN
-97 J/kg
Mixed-layer LCL
1354 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

299 
WUUS54 KJAN 022011
SVRJAN
MSC083-022040-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON MS
310 PM CDT SAT AUG 2 2003

THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LEFLORE COUNTY IN NORTH CENTRAL MISSISSIPPI

* UNTIL 340 PM CDT

* AT 310 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 11 MILES NORTHWEST OF MINTER CITY
  TO 16 MILES SOUTHWEST OF SCHLATER...OR FROM 6 MILES NORTHEAST OF
  DREW TO MOORHEAD...MOVING NORTHEAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL...
  BE NEAR SCHLATER AT 330 PM CDT
  BE NEAR MINTER CITY AT 335 PM CDT

WIND GUSTS TO 70 MPH AND HAIL TO THE SIZE OF PENNIES IS LIKELY WITH 
THIS STORM.

LAT...LON 3373 9030 3370 9027 3367 9031 3362 9031
          3348 9040 3337 9044 3339 9047 3383 9047
          3383 9028

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 4:00 AM CDT, 11 hours 11 minutes earlier.

Area forecast discussion, Aug 2, 4:00 AM CDT, 11 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
400 AM CDT SAT AUG 2 2003

ONLY MINOR ADJUSTMENTS WERE MADE TO THE PREVIOUS FORECAST PACKAGE AS
FORECAST THINKING REMAINS GENERALLY THE SAME. A STRONG UPPER TROUGH
WILL CONTINUE TO SLOWLY DIG SWD AND EWD OVER THE NEXT FEW DAYS WITH
THE FORECAST AREA BECOMING INCREASINGLY UNDER THE INFLUENCE OF LOW
LEVEL FRONTAL CONVERGENCE AND UPPER JET SUPPORT. CURRENT CONVECTIVE
COMPLEXES OVER THE OZARK REGION WILL MOST LIKELY DISSIPATE BEFORE
REACHING NW/NRN ZONES AS THEY OUTRUN SUPPORT. AFTER COORDINATION
WITH SPC...WILL KEEP JUST SLIGHT TO CHANCE POPS GOING (HIGHEST NRN
MOST ZONES) FOR TODAY...AND INCREASE PRECIP CHCS SOUTHWARD
OVERNIGHT. CONFIDENCE IN DETAILS IS RATHER LOW CONCERNING CONVECTIVE
INITIATION AND EVOLUTION TONIGHT...BUT NRN HALF OF THE FORECAST AREA
WILL BE MOST AT RISK TO BE AFFECTED BY A CONVECTIVE COMPLEX. THE
ENTIRE FORECAST AREA SHOULD BE AT RISK SUNDAY FOR ORGANIZED TSTM
ACTIVITY.

INTERESTING DIFFERENCES IN REGARD TO THE UPPER TROUGH POSITIONING
EXIST FOR SUNDAY WITH THE ETA MOST AGGRESSIVE IN DRIVING UPPER JET
CORE SWD OVER THE FORECAST AREA. THE UKMET SHOWS SOME SUPPORT FOR
THE ETA SOLUTION WHICH WOULD IMPLY A QUICKER END TO TSTM CHANCES
SUNDAY EVENING. HAVE ADJUSTED GRIDS JUST A LITTLE TO LOWER SUN
NIGHT POPS. IN ANY CASE...UNUSUALLY STRONG JET DYNAMICS FOR EARLY
AUGUST WILL INCREASE SVR TSTM CHANCES AND HWO WILL CONTINUE TO
INDICATE THIS INTO EARLY NEXT WEEK. IT LOOKS LIKE A SHORT LULL IN
THE ACTION MAY EXIST FOR MONDAY...BUT THE GFS FORECASTS ACTIVE WX
TO RESUME TUES/WEDNESDAY.

.JAN...
AR...NONE.
LA...NONE.
MS...NONE.

43
Hazardous weather outlook, Aug 2, 2:31 PM CDT, 40 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
031931-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
231 PM CDT SAT AUG 02 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND SUNDAY...

...THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE OVER EXTREME
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI
THROUGH LATE THIS EVENING AND INTO TONIGHT. ISOLATED SEVERE
STORMS WILL BE POSSIBLE OVER AREAS ALONG AND NORTH OF THE
INTERSTATE 20 CORRIDOR. ANY SEVERE STORMS THAT DEVELOP WILL BE
CAPABLE OF PRODUCING WIND GUSTS TO 60 TO 70 MPH. SOUTH OF
INTERSTATE 20...SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE
THROUGH LATE EVENING BEFORE DISSIPATING. WIND GUSTS TO 40
MPH...FREQUENT LIGHTENING AND BRIEF PERIODS OF HEAVY RAIN ARE
POSSIBLE WITH THESE STORMS. HOWEVER...EXPECT THAT THE STORMS THAT
OCCUR SOUTH OF INTERSTATE 20 TO BE NON SEVERE. ON SUNDAY...EXPECT
A REPEAT OF THE SCENARIO ABOVE.

THE MOIST AND VERY UNSTABLE AIRMASS REMAINS OVER THE REGION AND
WILL REMAIN IN PLACE THROUGH SUNDAY EVENING. A SERIES OF
DISTURBANCES MOVING THROUGH THE AREA ARE ALLOWING FOR THE
DEVELOPMENT OF LARGE AREAS OF THUNDERSTORMS. FURTHERMORE...THE
ATMOSPHERIC FLOW IN THE MIDDLE AND UPPER LEVELS HAS BECOME
FAVORABLE FOR SEVERE THUNDERSTORM DEVELOPMENT. AS THE
DISTURBANCES SLOWLY BEGIN TO MOVE THROUGH OVERNIGHT...THE
THUNDERSTORM ACTIVITY WILL GRADUALLY DIMINISH OVER THE
AREA...ONLY TO REDEVELOP SUNDAY AFTERNOON AS ANOTHER DISTURBANCE
MOVES THROUGH. ON SUNDAY...THE MIDDLE AND UPPER LEVEL FLOW AND
JET POSITIONING APPEAR TO BE MORE FAVORABLE FOR SEVERE
THUNDERSTORM DEVELOPMENT THAN TODAY. THEREFORE...KEEPING THE
MENTION OF SEVERE THUNDERSTORMS NORTH OF INTERSTATE 20 IN THE
FORECAST FOR SUNDAY AS WELL.

...FLOODING...
WITH THE PASSAGE OF THE STRONG TO SEVERE THUNDERSTORMS...PONDING
OF WATER ON AREA ROADS AND IN POOR DRAINAGE AREAS WILL BE
POSSIBLE AS HEAVY RAINS ACCUMULATE ON THE SURFACES.

.DAYS TWO THROUGH SEVEN...SUNDAY NIGHT THROUGH SATURDAY...

...DAYS TWO AND THREE...SUNDAY NIGHT THROUGH TUESDAY...
STRONG THUNDERSTORMS ARE EXPECTED ONCE AGAIN OVER EXTREME
SOUTHEAST ARKANSAS...NORTHEAST LOUISIANA AND MUCH OF MISSISSIPPI
ON MONDAY AND TUESDAY. A FEW OF THE THUNDERSTORMS WILL AGAIN
BECOME SEVERE OVER THE FORECAST AREA. WIND GUSTS TO 60 TO 70 MPH
CAN BE ANTICIPATED WITH ANY SEVERE STORMS THAT DEVELOP.

ANOTHER SERIES OF STRONG DISTURBANCES WILL CONTINUE TO ROTATE
AROUND THE LOW PRESSURE AREA THAT REMAINS ENTRENCHED OVER THE
OHIO RIVER VALLEY. AS THESE SYSTEMS MOVE SOUTHEAST AND INTO THE
AREA BOTH DAYS...THE ATMOSPHERIC FLOW WILL BE STRONG ENOUGH TO
SUPPORT THE CONTINUED DEVELOPMENT OF SCATTERED STRONG AND
ISOLATED SEVERE THUNDERSTORMS.

...DAYS FOUR THROUGH SEVEN...TUESDAY NIGHT THROUGH SATURDAY...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...WILL BE NECESSARY THIS AFTERNOON AND TONIGHT.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Jackson, MS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 2:08 PM CDTSevere Thunderstorm WarningJANBolivar32 min
Aug 2, 2:31 PM CDTSevere Thunderstorm WarningJANMadison44 min
Aug 2, 2:44 PM CDTSevere Thunderstorm WarningJANSunflower31 min
Aug 2, 3:21 PM CDTSevere Thunderstorm WarningJANCarroll, Grenada44 min
Aug 2, 3:50 PM CDTSevere Thunderstorm WarningJANWarren45 min
Aug 2, 4:27 PM CDTSevere Thunderstorm WarningJANYazoo43 min
Aug 2, 4:32 PM CDTSevere Thunderstorm WarningJANMadison43 min
Aug 2, 4:39 PM CDTSevere Thunderstorm WarningJANAttala46 min

Nearby

Severe Thunderstorm Warnings in Mississippi, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.